For years, naloxone, which is also sold under the commonly-known brand name Narcan, has been used to reverse the effects of a life-threatening opioid overdose.
But doctors who treat overdose victims say reversing the effects of a fentanyl overdose is becoming more challenging.
“Fentanyl, over the past year, they’ve come up with different strands of it to where it’s almost 100 times stronger than what the fentanyl was a year ago,” explained Chris Chodkowski, a trauma therapist.
Now, there’s a newer overdose reversal medication that’s said to be stronger. It’s called Zimhi, and some medical professionals who treat overdose victims say it’s doing a better job of reversing the effects of stronger fentanyl.
Several weeks ago, Drug Enforcement Administration lab results revealed that four out of every 10 fake pills are laced with fentanyl. Recently, that number jumped to six out of 10.
Those fake pills, which are smuggled into Florida along with cocaine, meth and heroin, have been known to be laced with deadly fentanyl to producer a greater high. Recently, drug cartels have been disguising fentanyl as candy.
“Even the regular people that just smoke marijuana, if they’re getting it off the street, we’re seeing it laced with fentanyl here in Palm Beach County,” Chodkowski said.
He treats drug overdose victims who have suffered internal trauma to their bodies. He said that recently, stronger forms of fentanyl smuggled into Florida have caused overdoses that are hard to reverse with just one dose of Narcan.
And he’s not alone. Putnam County Sheriff Gator DeLoach spoke of a troubling incident involving a child.
“It’s only been within the last few weeks that we had an infant that was exposed to a large dose of fentanyl that we believed was an incidental touch contact from the mother,” DeLoach said. “As a result, our deputies got on the scene, and they had to deliver multiple doses of Narcan.”
And a Jacksonville woman, who spoke on a condition of anonymity, said her daughter accidentally ingested fentanyl two weeks ago.
“She was administered Narcan twice in the ambulance. And then twice again in the ambulance,” she said.
That’s a total of four doses of Narcan that took several minutes to save her daughter’s life.
“Narcan, which is a 4-milligram nasal spray, when you administer that into the patient, they are actually only receiving 2 milligrams. With the Zimhi, it is 5 milligrams intermuscular, and as soon as it’s injected, they are receiving the full 5 milligrams,” explained Chodkowski.
Using Zimhi is much like using an EpiPen that is injected into the leg muscle. Experts say reversing the effects of a fentanyl overdose is as fast as 15 seconds and, so far, does not require multiple doses.
Anyone can walk into a pharmacy and buy Narcan or naloxone without a prescription because these products are on a statewide standing order, which allows them to be sold to anyone. Now, the same can be said for the Zimhi, but because it was just added to that standing order, pharmacies may not have it in stock, which means it has to be ordered.
Pharmacist William Nimo and Kelly Crutchfield, one of his customers, both say every parent should keep some type of opioid overdose reversal medication in their home, especially now with so many drugs being disguised as candy.
“For the protection of their kids and their neighbor’s kids because these opioid overdoses are just too common,” Nimo said.
“I believe it would be the best option to have something available to save a life,” Crutchfield said.
While anyone can go to a pharmacy and purchase Zimhi, sources say that there are discussions to possibly make Zimhi available for all first responders throughout the entire state of Florida. If that were to happen, first responders would have to undergo training on how to use it.
Meanwhile, first responders in other parts of the country have already begun using it.